Facebook Pixel
EmpowHER Guest

Is there any safe drug Type1 Diabetics can take for their Gastroparesis since Nexium can destroy their kidneys?

By Anonymous April 5, 2016 - 10:21am
Rate This

Have a relative who has had to take Nexium daily for over 10 years to help with controlling heartburn from Gastroparesis and all the proton pump meds seem to have the same kidney problems. Is there any known med they can switch to to get relief from their pain without risking kidney damage "if" their kidneys are not already damaged? Why do their Endocrinologists prescribe Nexium if it is so dangerous? She has been a type 1 diabetic for approx. 36 years! Zantac and the safer drugs do no seem to help with the Gastroparesis and heartburn attacks. Thank you.

Add a Comment1 Comments


Hello Anonymous,

Welcome to EmpowHER. Thank you for reaching out to our community on behalf of your relative.

All medications have side effects, some of which negatively affect patients based on their other medical conditions.

Gastroparesis, also called delayed gastric emptying, is a disorder that slows or stops the movement of food from the stomach to the small intestine. It can occur when the vagus nerve is damaged by illness or injury and the stomach muscles stop working normally. Food then moves slowly from the stomach to the small intestine or stops moving altogether.

Diabetes is the most common known cause of gastroparesis. People with diabetes have high levels of blood glucose. Over time, high blood glucose levels can damage the vagus nerve.

Proton pump inhibitors, like Nexium, are often prescribed because they can be given in lower doses to be effective. The incidence of serious kidney damage is less than 1%.

Histamine 2 blockers, such as Zantac, work by reducing the amount of acid your stomach produces. However, very high doses are required to achieve relief.

Metoclopramide (Reglan) stimulates stomach muscle contractions to help with gastric emptying. Metoclopramide also helps reduce nausea and vomiting. The medication is taken 20 to 30 minutes before meals and at bedtime. Possible side effects of metoclopramide include fatigue, sleepiness, and depression. Currently, this is the only medication approved by the FDA for treatment of gastroparesis. However, the FDA has placed a black box warning on this medication because of rare reports of it causing an irreversible neurologic side effect called tardive dyskinesia—a disorder that affects movement.

Anonymous, I suggest your relative have a thorough evaluation of her renal system to determine if there is any kidney damage. She should see if there is a medical center nearby that offers gastric motility studies and see if she is a candidate for a gastric pacemaker.

To learn more, please read this article "New gastric pacemaker is helping patients with gastroparesis"


April 6, 2016 - 5:38am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Gastroparesis Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!